Home > 📚 Informational > Can Viagra Cause Blindness?

Can Viagra Cause Blindness?

Viagra is a highly effective medication approved for treating impotence. Like all other drugs, it poses a risk of side effects that may be mild or severe, depending on how or who uses it. Extensive research has shown that its common adverse reactions include headache, dizziness, nausea, stomach upset, and a few others that rarely occur. However, of all of them, the one causing lots of controversies is the risk of blindness.

Can Viagra Cause Blindness

In this article, you will learn if Viagra can actually cause blindness, and if so, how to avoid it.

What Is Viagra and How Does It Work?

Viagra, famously known as the “little blue pill,” was the first orally administered medicine developed by Pfizer to treat erectile dysfunction (ED). It was approved by the Food and Drug Administration (FDA) in 1998 for this purpose. Since its approval, over 65 million prescriptions have been written, making it the most commonly prescribed impotence medication [1].

Sildenafil citrate is the active ingredient in Viagra. It belongs to a class of drugs referred to as phosphodiesterase type 5 (PDE5) inhibitors. Although it is uncertain if it is effective in treating sexual dysfunction in women, it has other medical applications. For example, sildenafil is also approved for treating pulmonary arterial hypertension (PAH) [2].

Viagra’s mechanism of action involves an increase in blood flow to the arteries in the penis. This enables men with ED to achieve and sustain an erection long enough for a better sexual experience. Upon administration, its effects kick in within 30–60 minutes and may last up to 5 hours depending on the user’s metabolism. Other factors, such as diet and other underlying conditions, may also affect its onset of action and duration of effects [3].

Good Erection

It is worth noting that Viagra alone is not enough to cause an erection; it requires sexual stimulation. Taking the pills at night or during the day is acceptable, but it should only be used on an as-needed basis.

Does Viagra Cause Blindness?

Research efforts centered on finding out if Viagra can cause blindness are divisive. Most studies seem to agree with the assertion that it may cause temporary vision damage in certain men if more than the recommended dosage is used.

However, one study conducted on mice indicates that the drug may not be suitable for men with retinitis pigmentosa – an inheritable eye disturbance. Still, a possible fault in the research rests on the fact that it was conducted on mice genetically engineered to carry a copy of retinitis pigmentosa. Whether or not the same results will play out in humans is unknown. Another source of uncertainty stems from the fact that the dosage used in the study was far above the recommended limit for men. Regardless, after two weeks, the mice’s sight returned to normal, debunking the theory that the damage is permanent [4].

Another study published by Dr. Cüneyt Karaarslan established a link between Viagra and blindness. He asserted that although certain men may experience eyesight disturbances, they typically fade away within 5 hours. He also made a report on 17 men whose loss of vision exceeded 48 hours, but it regained within 21 days.

However, all 17 men had a few things in common. They were all first-time users; they took the pills without a prescription and used the highest recommended dose of 100 mg [5]. Another doctor, Richard Rosen, asserts that starting with Viagra’s highest recommended dose as a first-time user isn’t a great idea. It is advisable to consult a doctor before beginning treatment with this medicine.

Consult with a Doctor

“Vision changes” is listed on Viagra’s drug information leaflet as one of its possible side effects. While there have been reports of blurred vision, color-blindness, light sensitivity, and even temporary blindness in certain users, the adverse effects disappeared with time. There is a very slight possibility and no concrete evidence that Viagra can cause permanent blindness. Most of the vision disturbance cases have been linked to its misuse.

How to Avoid a Possible Risk of Blindness After Taking Viagra?

The possibility of experiencing eye disturbances after using Viagra is associated with the misuse of the pills. It is advisable to adhere strictly to the drug’s instructions for use and follow recommendations given below to avoid the risk of sudden blindness and other side effects:

  • consult a doctor before starting treatment with Viagra;
  • tell your doctor if you have a pre-existing vision problem;
  • do not take more than the recommended dose.

As a warning, although Viagra cures ED, it may not be safe for certain individuals such as hypertensive patients and those with heart-related conditions. Such high-risk patients stand a high chance of experiencing adverse effects.

Conclusion

Besides light sensitivity, color blindness, and blurred vision, Viagra has not been proven to cause permanent blindness. These signs are sometimes experienced when the drug is misused. The best way to prevent any vision-related symptoms is to stay within the prescribed dosage. Individuals with underlying health issues or eye problems should consult a medical provider before using this ED medication.

References:

  1. Does Medicare Cover Viagra? By Malini Ghoshal. Medically reviewed by Alana Biggers. M.D., MPH. Published: April 3, 2020. Retrieved: November 17, 2020. Healthline.com.
  2. Sildenafil: from angina to erectile dysfunction to pulmonary hypertension and beyond. By Hossein A. Ghofrani, Ian H. Osterloh, et al. Retrieved: November 17, 2020. Nature.com.
  3. How Long Does Viagra Last: Effects in Your System. Written by Tim Jewell. Medically reviewed by Meredith Goodwin. Retrieved: November 17, 2020. Healthline.com.
  4. Viagra May Cause Visual Disturbance in Some Men. Analysis by Bazian. Edited by NHS Website. Retrieved: November 17, 2020. N.uk.
  5. Frontiers | Ocular Side Effects of Sildenafil That Persist Beyond 24 h—A Case Series. By Cüneyt Karaarslan. Retrieved: November 17, 2020. Frontiersin.org.